Alert archive / Kentucky / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 43, NWS Paducah, KY

April 14, 2002Muhlenberg County, Todd County, Kentucky

NWS Paducah, KY issued this severe thunderstorm warning at Apr 14, 2002, 5:16 PM CDT for Muhlenberg County, Todd County, Kentucky. It was in force for 44 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 14, 2002, 5:16 PM CDT (22:16 UTC)
Expired
Apr 14, 2002, 6:00 PM CDT
In force
44 min
Issued by
NWS Paducah, KY
Area
Counties, with a storm outline in the text

Counties Muhlenberg County, KY, Todd County, KY

What was reported inside it

TimeReportWhereRemark
Apr 14, 5:20 PM CDTThunderstorm Wind 50 EKirkmansville, KYTwo trees were blown down on Highway 171 just south of the Muhlenberg County border. Hail covered the ground at Clifty, but the hail size was not reported.
Apr 14, 5:45 PM CDTThunderstorm Wind 50 EDunmor, KYA park ranger reported large trees were uprooted around Lake Malone State Park.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 10.3 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2002-04-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 216 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2002-04-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 173 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
216 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
661 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
173 m²/s²
0-3 km storm-relative helicity
167 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KPAH 142216
SVRPAH
KYC177-219-142300-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
513 PM CDT SUN APR 14 2002

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN MUHLENBERG COUNTY IN SOUTH CENTRAL KENTUCKY
  NORTHERN TODD COUNTY IN SOUTH CENTRAL KENTUCKY

* UNTIL 600 PM CDT

* AT 502 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 8 MILES WEST OF CLIFTY...MOVING EAST AT 20 MPH.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE SEVERE WEATHER IN A
STRONG BUILDING. STAY AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN PADUCAH.

LAT...LON 3709 8691 3707 8706 3690 8707 3694 8728
          3712 8730

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 14, 11:30 AM CDT, 5 hours 46 minutes earlier.

Area forecast discussion, Apr 14, 11:30 AM CDT, 5 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
1130 AM CDT SUN APR 14 2002

JUST UPDATED THE FORECAST FOR THIS AFTERNOON.  THE MAIN AREA OF
CONVECTION HAS MOVED JUST EAST OF THE FORECAST AREA...BUT SCATTERED
SHOWERS CONTINUE TO DEVELOP ACROSS PORTIONS OF WESTERN KENTUCKY.
REMOVED POPS FROM ALL BUT THE SOUTHEAST QUADRANT/ZONE...WHERE AN
ISOLATED SHOWER OR STORM WILL REMAIN POSSIBLE INTO THE AFTERNOON.

THE LOW CLOUD DECK OVER SOUTHEAST MISSOURI AND SOUTHERN ILLINOIS IS
EXPECTED TO BREAK UP EARLY THIS AFTERNOON...RESULTING IN PARTLY
CLOUDY/PARTLY SUNNY SKIES.  LIKEWISE...PARTLY CLOUDY/PARTLY SUNNY
SKIES ARE EXPECTED ELSEWHERE...GIVEN SUNSHINE ON VERY MOIST
GROUNDS.  TEMPERATURE FORECAST LOOKED O.K....BUT DID BROADEN THE
RANGE A BIT FOR WESTERN KENTUCKY DUE TO LINGERING
CLOUDS/PRECIPITATION.

.PAH...NONE.

DRS

Nearby

Severe Thunderstorm Warnings in Kentucky, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.